Colorado, 2010

Hail in Colorado, August 15, 2010

August 15, 2010 · NWS PUB · 2 events in 2 counties and zones

Severe thunderstorms produced hail bigger than golf balls near the Spanish Peaks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe thunderstorms produced hail bigger than golf balls near the Spanish Peaks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 15, 2:30 PM MST, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 15, 2:30 PM MST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
330 PM MDT SUN AUG 15 2010

.SHORT TERM...

(TODAY AND TONIGHT)

CURRENTLY...STRATUS DECK OVER THE EASTERN PLAINS HAS BEEN SLOW TO
BREAK TODAY...AS MOST LOCATIONS ALONG AND EAST OF I-25 DIDN'T
SCATTER OUT UNTIL 20Z OR LATER. AS A RESULT...LATEST LAPS AND SPC
ANALYSIS SUGGEST FAIRLY LARGE (100-200 J/KG) CONVECTIVE INHIBITION
REMAINS IN PLACE EAST OF I-25. BEST INSTABILITY AT 21Z LIES IN A
NARROW BAND ALONG THE EASTERN MOUNTAINS AND NEAR THE NM
BORDER...WHERE CLOUDS BROKE EARLY AND TEMPERATURES HAVE WARMED INTO
THE 80S. FINALLY SEEING SOME DEEPER CONVECTION BREAK OUT ALONG THE
RATON MESA AND WEST OF KTAD...WHERE CAPES ARE AROUND 2000 J/KG.

TONIGHT...SOWDY1 HIGHLIGHTS MOST OF THE EASTERN MOUNTAINS AND
ADJACENT PLAINS FOR A SLIGHT RISK OF SEVERE THIS EVENING...THOUGH IT
MAY BE TOUGH TO GET MUCH MORE THAN ONE OR TWO PULSE SEVERE STORMS
AS STRONGEST 0-6 KM SHEAR LIES GENERALLY NORTH OF THE ARKANSAS RIVER
AND DEEPEST INSTABILITY WELL SOUTH. BEST CHANCE FOR SEVERE LOOKS TO
BE FROM PUEBLO SOUTHWARD WHERE INSTABILITY IS GREATEST...THOUGH IF
DEEPER CONVECTION CAN DEVELOP FARTHER NORTH...PALMER DIVIDE AREA
WOULD BE FAVORED. NAM AND GFS BOTH HINT AT SOME SORT OF MCS
DEVELOPING OVER THE SOUTHEAST PLAINS OVERNIGHT...AS TSRA BUILD
SOUTHEASTWARD ALONG THE MOISTURE AXIS AND STRENGTHENING LOW LEVEL
JET. MAIN CHANGES TO THE FORECAST WERE TO REDUCE POPS MOST AREAS
THIS EVENING GIVEN GREATER UNCERTAINTY...BUT KEPT AT LEAST CHANCE
POPS GOING THROUGH THE NIGHT EAST OF THE MOUNTAINS AS TSRA MAY LAST
THROUGH MUCH OF THE NIGHT ONCE AGAIN. REMOVED THE MENTION OF SEVERE
STORMS FROM THE GRIDS...AS AT THIS POINT SEVERE THREAT LOOKS
SOMEWHAT LIMITED.

MONDAY...WHAT LOOKED LIKE A CLEAR CUT SEVERE WEATHER DAY A COUPLE
DAYS AGO NOW LOOKS VERY MUDDLED...AS MODEL SURFACE FEATURES APPEAR
MUCH LESS FAVORABLE FOR STRONG STORMS. WILL LIKELY HAVE SOME STRATUS
OVER MUCH OF THE PLAINS EARLY MONDAY MORNING...THOUGH WITH
STRENGTHENING WESTERLY FLOW JUST ABOVE THE SURFACE...CLOUDS MAY MIX
OUT SLIGHTLY FASTER THAN THEY DID TODAY. BY AFTERNOON...BOTH NAM AND
GFS HAVE THE SURFACE WARM FRONT LIFTING NORTH OF THE PALMER
DIVIDE...WITH DRIER WEST/SOUTHWEST FLOW SPREADING OVER MUCH OF THE
EASTERN MOUNTAINS AND PLAINS. NAM IN PARTICULAR IS VERY
DRY...KEEPING ALMOST ALL OF SOUTHEAST COLORADO CONVECTION FREE
THROUGH THE AFTERNOON AS SURFACE DEWPOINTS FALL INTO THE
40S...LEADING TO RATHER PALTRY CAPES AROUND 500 J/KG. BEST DYNAMIC
LIFT APPEARS TO BE OVER NORTHERN COLORADO...AS SHORT WAVE TROUGH AND
UPPER JET LIFT OUT OF THE NORTHERN ROCKIES. COULD STILL SEE SOME
TSRA IF WE CAN HOLD ON TO HIGHER INSTABILITY LONGER THAN MODELS
INDICATE...WITH BEST CHANCES FOR STRONG/SEVERE CONVECTION NORTH OF A
KSPD TO KCOS LINE.  GIVEN THE UNCERTAINTY...HAVE BACKED OFF POPS
OVER THE EASTERN FOR MON AFTERNOON...AND WON'T MENTION SEVERE IN THE
ZONES. HAVEN'T TALKED MUCH ABOUT WESTERN MOUNTAIN ZONES...THOUGH IT
APPEARS AREA OF DEEPER MOISTURE AND CONVECTION OVER NM WILL LIFT
INTO THE SAN JUANS MON AFTERNOON...LEADING TO AN UPTURN IN TSRA
COVERAGE THROUGH MUCH OF THE DAY.  --PETERSEN

.LONG TERM...

(MONDAY NIGHT THROUGH SUNDAY)

MONDAY NIGHT-TUESDAY NIGHT...MODERATE WESTERLY FLOW PROGGED ACROSS THE
REGION MONDAY NIGHT BECOMES MORE NORTHWEST AND DECREASES THROUGH THE
DAY TUESDAY AS AN EMBEDDED SHORT WAVE MOVING ACROSS THE ROCKIES
MONDAY NIGHT CONTINUES INTO THE NORTHERN AND CENTRAL HIGH PLAINS
INTO TUESDAY AND UPPER LEVEL RIDGING ACROSS DESERT SW SLOWLY BUILDS
INTO THE GREAT BASIN REGION. MODELS HAVING A DIFFICULT TIME PINNING
DOWN LOCATION OF PASSING WAVE WITH THE NAM A TAD FURTHER SOUTH WITH
ASSOCIATED JET CORE MOVING ACROSS THE CENTRAL ROCKIES WHEREAS THE
GFS AND ECMWF ARE FURTHER NORTH KEEPING LARGE SCALE ASCENT WITH
THE RIGHT REAR QUAD OF THE JET MOVING ACROSS THE SOUTH CENTRAL AND
SOUTHEAST COLORADO MONDAY NIGHT. AT ANY RATE...HAVE STAYED CLOSER TO
THE GFS SOLUTION AND HAVE KEPT SCATTERED TO LOW END LIKELY POPS
ACROSS THE AREA THROUGH THE EVENING WITH BEST POPS ACROSS THE FAR SE
PLAINS WHERE MODELS DO HAVE EVENING CONVECTION DEVELOPING INTO AN
MCS WHICH ROLLS INTO WESTERN KANSAS THROUGH EARLY TUESDAY MORNING.
WITH THE LARGE SCALE LIFT MOVING ACROSS THE AREA...COULD SEE STRONG
TO SEVERE STORMS PRODUCING LARGE HAIL AND GUSTY WINDS ACROSS THE
EASTERN PLAINS THROUGH THE LATE EVENING. COULD SEE SOME STRATUS
ACROSS THE EASTERN PLAINS EARLY TUESDAY MORNING...THOUGH WITH
WESTERLY DOWNSLOPE FLOW AND DEVELOPING SUBSIDENCE BEHIND WAVE...IT
SHOULD BE FAIRLY PATCHY. WITH SLIGHTLY COOLER...DRIER AND MORE
SUBSIDENT NORTHWEST FLOW BEHIND WAVE ON TUESDAY...SHOULD SEE
ISOLATED AT BEST LATE AFTERNOON AND EARLY EVENING STORMS...WITH BEST
COVERAGE ACROSS THE EASTERN MTS AND IMMEDIATE ADJACENT PLAINS WITH
ENHANCED LOW LEVEL UPSLOPE FLOW.

WEDNESDAY-FRIDAY...UPPER LEVEL RIDGING ACROSS THE DESERT SW AND
GREAT BASIN REGION BUILDS INTO WESTERN COLORADO ON WEDNESDAY AND
FLATTENS ACROSS THE STATE THROUGH THURSDAY NIGHT AS ANOTHER
SHORTWAVE MOVING ONSHORE ACROSS THE WEST COAST CONTINUES TO MOVE
ACROSS THE ROCKIES AND INTO THE HIGH PLAINS THURSDAY NIGHT.
LONGER RANGE MODELS BEGIN TO DIFFER THURSDAY NIGHT WITH THE GFS
CONTINUING TO INDICATE ANOTHER EMBEDDED SHORT WAVE MOVING ACROSS
GREAT BASIN THURSDAY NIGHT AND ACROSS THE STATE ON FRIDAY...WHERE
AS THE LATEST ECMWF DOES NOT INDICATE THE SECONDARY SYSTEM AND IS
PROGGING WARMER AND DRIER CONDITIONS ACROSS THE STATE WITH THE
RIDGE REBUILDING INTO WESTERN COLORADO. AT ANY RATE...SHOULD SEE
INCREASING CHANCES OF PRECIP FROM WEST TO EAST WEDNESDAY NIGHT AND
THURSDAY AS MOISTURE AN UVV INCREASES AHEAD OF EMBEDDED WAVE
MOVING ACROSS THE REGION. I STARTED TO LOWER POPS ACROSS THE AREA
ON FRIDAY...KEEPING ISOLATED TO SCATTERED POPS WITH BEST COVERAGE
ACROSS THE HIGHER TERRAIN...THOUGH LATER SHIFT MAY NEED TO CONTINUE
TO LOWER IF LATEST ECMWF SOLUTION IS MORE CORRECT. AS FOR TEMPS...WITH
WARMING ALOFT AND DOWNSLOPE FLOW...SHOULD SEE HIGHS WARMING TO ABOVE
SEASONAL AVERAGES WEDNESDAY AND THURSDAY...ESPECIALLY ACROSS THE
PLAINS WITH SLIGHT COOLING FOR FRIDAY.

SATURDAY-SUNDAY...MODELS IN DECENT AGREEMENT OF UPPER LEVEL RIDGING
ACROSS WESTERN COLORADO SLOWLY BUILDING INTO THE EASTERN HALF OF THE
STATE...WITH A SLOW INCREASE IN AVAILABLE MOISTURE IN DEVELOPING SW
FLOW ALOFT ACROSS WESTERN COLORADO THROUGH SUNDAY. WITH THAT
SAID...WILL SEE TEMPERATURES WARMING BACK TO ABOVE SEASONAL AVERAGES
THROUGH THE WEEKEND WITH ISOLATED DIURNAL HIGH BASED STORMS
POSSIBLE...ESPECIALLY ACROSS THE HIGHER TERRAIN. -MW

&&

.AVIATION...ANOTHER CHANCE OF SCT TSRA THIS EVENING...MAINLY OVER
THE EASTERN MOUNTAINS AND PLAINS. COULD SEE A VCTS VCNTY OF KALS
THROUGH ABOUT 01Z...WHILE WINDOW FOR TSRA AT KPUB AND KCOS IS FROM
23Z-04Z. CONVECTION WILL PERSIST OVERNIGHT ACROSS THE PLAINS...WITH
MORE LOW CLOUDS AND AREAS OF IFR STRATUS AT KPUB AND KCOS THROUGH
MID MORNING MONDAY.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

10/23
Hazardous weather outlook, Aug 15, 5:54 AM MST, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
654 AM MDT SUN AUG 15 2010

COZ058>089-093>099-161300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
654 AM MDT SUN AUG 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS MORNING
AND AFTERNOON OVER THE CENTRAL MOUNTAINS...SPREADING EASTWARD TO
THE INTERSTATE 25 CORRIDOR AND EASTERN COLORADO PLAINS BY LATE AFTERNOON
AND EARLY EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE
LIGHTNING AND LOCALLY HEAVY RAINFALL. A FEW STORMS LATE THIS AFTERNOON
AND EVENING OVER THE PLAINS MAY BE SEVERE...WITH HAIL QUARTER
SIZE AND LARGER...AND WIND GUSTS TO 60 MPH IN ADDITION TO FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY AFTERNOON
AND EVENING...WITH THE BEST CHANCES BEING OVER THE MOUNTAINS AND
SOUTHEAST PLAINS. THERE IS A CHANCE FOR A FEW SEVERE STORMS OVER
PORTIONS OF THE SOUTHEAST PLAINS...MAINLY EAST OF A LINE FROM
COLORADO SPRINGS TO LA JUNTA TO EASTERN LAS ANIMAS COUNTY. HAIL
UP TO GOLF BALL SIZE AND WINDS IN EXCESS OF 60 MPH WILL BE
POSSIBLE IN THIS AREA...WITH AN ISOLATED TORNADO ALSO POSSIBLE.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY
THROUGH SATURDAY. ON WEDNESDAY...FRIDAY AND SATURDAY...STORMS ARE
MAINLY EXPECTED OVER AND NEAR THE MOUNTAINS. ON THURSDAY AND
THURSDAY NIGHT...THE STORMS SHOULD BE MORE WIDESPREAD AS A WEATHER
DISTURBANCE MOVES ACROSS THE STATE. THE MAIN THREATS FROM ANY
STORMS THAT DEVELOP WILL BE LIGHTNING AND WIND GUSTS TO 45
MPH...BUT SOME OF THE STRONGER STORMS MAY ALSO PRODUCE SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 2 PM MDT ALONG AND EAST OF INTERSTATE 25.

44/28

In the hours before

Special weather statement, Aug 15, 2:02 PM MST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
302 PM MDT SUN AUG 15 2010

COZ074-088-152130-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000
FT-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
302 PM MDT SUN AUG 15 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHWESTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

AT 257 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SEGUNDO...OR 18 MILES SOUTHWEST OF
TRINIDAD...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  COKEDALE.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Aug 15, 2:57 PM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
357 PM MDT SUN AUG 15 2010

COZ074-088-152230-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000
FT-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
357 PM MDT SUN AUG 15 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHWESTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

AT 357 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF STONEWALL...OR 26 MILES
SOUTHWEST OF TRINIDAD...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 10
MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF EXTREME
SOUTHWESTERN LAS ANIMAS COUNTY.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Aug 15, 3:47 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
447 PM MDT SUN AUG 15 2010

COZ074-088-152345-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000
FT-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
447 PM MDT SUN AUG 15 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHWESTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

AT 443 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 7 MILES NORTH OF STONEWALL...OR 27
MILES WEST OF TRINIDAD...WHICH WAS MOVING TOWARD THE EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  SEGUNDO.
  GULNARE.
  BONCARBO.

PENNY SIZED HAIL...AND HEAVY RAIN ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Aug 15, 3:51 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
451 PM MDT SUN AUG 15 2010

COZ081-082-084-085-152345-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-PIKES PEAK ABOVE 11000 FT-TELLER COUNTY/RAMPART RANGE ABOVE
7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-
451 PM MDT SUN AUG 15 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHERN TELLER COUNTY IN CENTRAL COLORADO...
  NORTHWESTERN EL PASO COUNTY IN EAST CENTRAL COLORADO...
   THIS INCLUDES...COLORADO SPRINGS.

AT 447 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF WOODLAND PARK...OR 23 MILES
NORTHWEST OF COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE SOUTHEAST
AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  WOODLAND PARK.
  AIR FORCE ACADEMY.

PENNY SIZED HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 144 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Las Animas

When
August 15, 4:06 PM MST to 4:20 PM MST
Where
Las Animas County, 12.2 mi NNE of Stonewall
Measured
2 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.320, -104.960

Hail, Huerfano

When
August 15, 4:54 PM MST to 4:59 PM MST
Where
Huerfano County, 10.38 mi S of Walsenburg
Measured
1 in hail
Reported by
Public
Coordinates
37.480, -104.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256515, 256516.